Pharmacology and Sedation Flashcards
6 cards from real CGRN practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 6 Pharmacology and Sedation flashcards as text
A patient undergoing a colonoscopy with moderate sedation using midazolam and fentanyl becomes unresponsive with a respiratory rate of 6 breaths/minute and an SpO2 of 85%. Which of the following is the most appropriate initial pharmacological intervention?
Answer: Administer naloxone
The patient's clinical presentation of respiratory depression (bradypnea, hypoxia, unresponsiveness) is most characteristic of opioid overdose from fentanyl. Naloxone is a competitive opioid antagonist that rapidly reverses the effects of opioids like fentanyl. While midazolam can also cause respiratory depression, its effects are typically less profound than opioids in this context. Flumazenil would reverse midazolam but not the fentanyl. Increasing fluids or preparing for intubation are not the correct initial pharmacological actions.
Which of the following is a primary characteristic of propofol that makes it a popular agent for sedation in gastroenterology procedures?
Answer: It has a rapid onset and a short recovery profile.
Propofol is favored in endoscopy due to its rapid onset of action (typically within a minute) and very short duration, which allows for a quick recovery and patient discharge. It has minimal analgesic (pain-relieving) effects and does not have a specific reversal agent; adverse effects are managed by supporting ventilation and circulation.
A 72-year-old patient with well-controlled hypertension and type 2 diabetes, who is otherwise active and independent, is scheduled for an EGD. According to the American Society of Anesthesiologists (ASA) Physical Status Classification System, what is the most appropriate classification for this patient?
Answer: ASA II
An ASA II classification is for a patient with mild systemic disease without significant functional limitations. This patient has well-controlled chronic conditions (hypertension, type 2 diabetes) but they do not cause substantive functional limitations. ASA I is a normal healthy patient. ASA III is for a patient with severe systemic disease that causes functional limitations, and ASA IV is for a patient with severe systemic disease that is a constant threat to life.
During a procedure with moderate sedation, the gastroenterology nurse notices a sudden loss of the capnography waveform on the monitor, although the patient's chest is still rising and falling and the pulse oximeter reading is stable. What is the most likely cause?
Answer: Dislodgement of the nasal cannula
Capnography measures the concentration of carbon dioxide in exhaled air. A sudden loss of the waveform, especially when other clinical signs like chest movement and oxygen saturation remain stable, most often indicates a technical issue, such as the nasal cannula becoming dislodged from the patient's nares. Respiratory arrest, bronchospasm, or cardiac arrest would be accompanied by other significant changes in vital signs and clinical appearance.
Flumazenil (Romazicon) is administered to reverse the effects of a benzodiazepine. The nurse should be aware that its use is contraindicated in which of the following patients?
Answer: A patient with a history of chronic benzodiazepine use or seizure disorder
Flumazenil can precipitate acute withdrawal seizures in patients with chronic benzodiazepine dependence or in those who have a history of seizures controlled by benzodiazepines. Therefore, it is contraindicated in these populations. It does not affect opioids like fentanyl, is not associated with egg/soy allergies (unlike propofol), and while caution is needed, sleep apnea is not an absolute contraindication.
A patient is receiving moderate sedation with midazolam. According to the American Society of Anesthesiologists' (ASA) definition, which of the following responses would indicate the patient is at the intended level of sedation?
Answer: Purposeful response to verbal or light tactile stimulation
Moderate sedation/analgesia (also called "conscious sedation") is defined as a drug-induced depression of consciousness during which patients respond purposefully to verbal commands, either alone or accompanied by light tactile stimulation. A normal response to verbal commands is minimal sedation. A response only to painful stimuli indicates deep sedation, and being unarousable indicates general anesthesia.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- abcgn.org — Fees, passing score, renewal, retake fee, retake policy, score release, eligibility, exam format, test delivery, score validity · verified Oct 2026